×

zbMATH — the first resource for mathematics

The Hausdorff dimension of the limit set of a geometrically finite Kleinian group. (English) Zbl 0539.30034
Let G be a geometrically finite discrete group of isometries of \((n+1)\)- dimensional hyperbolic space. Let \(L(G)\) be the limit set of G, \(\dim_ HL(G)\) its Hausdorff dimension and \(\delta(G)\) the ”exponential of convergence” of G. It is known, by an argument going back to Beardon, that \(\dim_ HL(G)\leq \delta(G).\) There is reason to believe that the opposite inequality holds without any restriction on G. This at least is true when \(n=1\); when \(n=2\) and G is finitely generated it has been proved by Sullivan and it appears that his argument shows that it is true for all geometrically finite groups with no restrictin on n. These results require fairly deep methods which also show that when \(L(G)\) is not the entire boundary of hyperbolic space then \(\delta(G)<n.\) In this paper a clear and elementary proof is given of this latter inequality (and of the corresponding statement about the Hausdorff dimension). The argument is reminiscent of that given by A. F. Beardon [Acta Math. 127, 221-258 (1971; Zbl 0235.30022)] but is not shorter and simpler.
Reviewer: S.J.Patterson

MSC:
30F40 Kleinian groups (aspects of compact Riemann surfaces and uniformization)
20H10 Fuchsian groups and their generalizations (group-theoretic aspects)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ahlfors, L. V., Fundamental polyhedrons and limit point sets of Kleinian groups.Proc. Nat. Acad. Sci. USA, 55 (1966), 251–254. · Zbl 0132.30801 · doi:10.1073/pnas.55.2.251
[2] Ahlfors, L. V.,Möbius transformations in several dimensions. Mimeographed lecture, notes, University of Minnesota, 1981.
[3] Beardon, A. F., The Hausdorff dimension of singular sets of properly discontinuous groups.Amer. J. Math., 88 (1966), 722–736. · Zbl 0145.28203 · doi:10.2307/2373151
[4] –, Inequalities for certain Fuchsian groups.Acta Math., 127 (1971), 221–258. · Zbl 0235.30022 · doi:10.1007/BF02392054
[5] Beardon, A. F. &Maskit, B., Limit points of Kleinian groups and finite sided fundamental polyhedra.Acta Math., 132 (1974), 1–12. · Zbl 0277.30017 · doi:10.1007/BF02392106
[6] Gehring, F. W. &Väisälä, J., Hausdorff dimension and quasiconformal mappings.J. London Math. Soc. (2), 6 (1973), 504–512. · Zbl 0258.30020 · doi:10.1112/jlms/s2-6.3.504
[7] Lehner, J.,Discontinuous groups and automorphic functions. Mathematical Surveys VIII, American Mathematical Society, 1964. · Zbl 0178.42902
[8] Patterson, S. J., The limit set of a Fuchsian group.Acta Math., 136 (1976), 242–273. · Zbl 0336.30005 · doi:10.1007/BF02392046
[9] Poincaré, H., Mémoire sur les fonctions fuchsiennes.Acta Math., 1 (1882), 193–294. · JFM 15.0342.01 · doi:10.1007/BF02592135
[10] Sullivan, D., On the ergodic theory at infinity of an arbitrary discrete group, of hyperbolic motions, inRiemann surfaces and related topics: Proceedings of the 1978 Stony Brook conference, ed. by I. Kra and B. Maskit. Annals of Mathematics Studies 97 (1981), Princeton University Press, 465–496.
[11] –, The density at infinity of a discrete group of hyperbolic motions.Inst. Hautes Études Sci. Publ. Math., 50 (1979), 171–202. · Zbl 0439.30034 · doi:10.1007/BF02684773
[12] Sullivan, D. Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Möbius groups. To appear.
[13] Sullivan, D. Growth of positive harmonic functions and Kleinian group limit sets of zero planar measure and Hausdorff dimension two, inGeometry Symposium Utrecht 1980, ed. by E. Looijenga, D. Siersma and F. Takens. Lecture Notes in Mathematics 894, Springer-Verlag, 1981, 127–144.
[14] Tukia, P., Multiplier preserving isomorphisms between Möbius groups.Ann. Acad. Sci. Fenn. Ser. A I, 1 (1975), 327–341. · Zbl 0331.30020
[15] Tukia, P., On isomorphisms of geometrically finite Möbius groups. To appear inInst. Hautes Études Sci. Publ. Math. · Zbl 0572.30036
[16] Tukia, P., On limit sets of geometrically finite Kleinian groups. To appear. · Zbl 0564.30032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.